MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF MULTIPIECE IOL; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF MULTIPIECE IOL; INTRAOCULAR LENS
Model Number MA60AC
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/14/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A product was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A healthcare professional reported that during an intraocular lens (iol) implant procedure, when the iol was being inserted haptic broken.There was patient contact.The procedure was completed on same day by using unspecified replacement iol.
 
Additional Manufacturer Narrative
The sample was not returned.Photos were provided of the lens inside a company cartridge.There appeared to be an inadequate amount of viscoelastic in the cartridge.There appeared to be a residue of viscoelastic along the path of the plunger in front of the lens.The lens was located between the nozzle entry and the cartridge tip.The lens appears to be misfolded, potentially with the posterior surface against the interior ceiling.The trailing haptic was visible and oriented along the interior ceiling with distal tip toward the left side of the cartridge.It cannot be determined from the photos if the trailing haptic was broken from the optic.The leading haptic could not be observed within the provided photos of the lens inside the cartridge.It cannot be confirmed if the leading haptic was broken or folded inside the lens from these photos.A sample would be necessary to make a final determination.The cartridge showed evidence of being seated into a handpiece.Product history records were reviewed, and the documentation indicated the product met release criteria.A qualified cartridge and a company handpiece were used.The viscoelastic information was not provided.It is unknown if a qualified viscoelastic was used.Based on the photos, the lens appeared to be misfolded up and there appears to be a trail of viscoelastic beyond the lens along the path of a handpiece.This may suggest that the handpiece plunger underrode the lens.The reported broken haptic damage could not be confirmed from the photos.A sample would be necessary in order to confirm the reported damage.The root cause for the reported complaint may be related to a failure to follow the instructions for use (ifu).An inadequate amount of viscoelastic appears to be present in the photos.The ifu instructs to completely fill the cartridge with ophthalmic viscosurgical devices (ovd) immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in damage.The ifu instructs: use holding forceps to grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ovd-filled cartridge.The lens should be inserted until it is centered with or slightly past the outline etched into the top of the cartridge.Lenses with a 6.5 mm optic diameter may need to be pre-folded for easy entry into the back of the cartridge.Lens may be pre-folded by gently applying pressure to the edge of the lens while holding the central optic with forceps.The trailing haptic will extend from the proximal end of the cartridge.Position the trailing haptic to the left of the haptic post as shown in the detailed view.This will allow the plunger to go past the haptic during the initial advancement of the plunger into the cartridge.Verify the lens is positioned on the bottom surface of the cartridge.The haptic should be maintained to the left of the post when the lens is loaded correctly.Accurate positioning of the lens will decrease the potential for optic and haptic damage.It is unknown if a qualified viscoelastic was used.The ifu instructs: company foldable intraocular lenses (iols) are qualified for use with a company qualified delivery system (handpiece and cartridge) and ophthalmic viscosurgical device (ovd) combination.The ifu instructs that a company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.Haptic manufacturing is a validated process with multiple inspections to verify the quality of the produced haptic material.These inspections include a verification of the dimensional accuracy, tensile strength, flexibility and cosmetic appearance.The inspections ensure that the material meets all required specifications before it is allocated for use.Important: the plunger should make initial contact with the cartridge at the ramp.In the event the plunger does not contact the cartridge at the ramp, do not use the handpiece and contact company.The handpiece ifu instructs: verify that the plunger tip is properly engaging the lens optic and that the lens moves forward at the same rate as the plunger while slowly advancing the plunger forward to avoid damaging the lens.When the threads on the knob make contact with the barrel, turn the knob clockwise approximately half turn to engage the threads and then stop.The iol will now be in the dwell position.Inspect to ensure the plunger is behind the optic.The file indicated that no sample was returning.Due diligence has been performed in an attempt to obtain further information on this event.The reporter has not responded to request for follow-up information.File will be reopened if new information is received.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF MULTIPIECE IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
246 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
246 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key22009192
Report Number1119421-2025-01371
Device Sequence Number15424871
Product Code HQL
UDI-Device Identifier00380652552486
UDI-Public(01)00380652552486(17)290122(11)240125(10)15786061
Combination Product (Y/N)N
Initial Reporter CountryEG
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMA60AC
Device Catalogue NumberMA60AC.180
Device Lot Number15786061
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/16/2025
Supplement Date Received by Manufacturer06/18/2025
Initial Report FDA Received Date05/13/2025
Supplement Report FDA Received Date07/11/2025
Date Device Manufactured01/25/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MONARCH II IOL DELIVERY SYSTEM, CARTRIDGE B.; MONARCH IOL DELIVERY SYSTEM, INJECTOR, UNSPECIFIED.; UNSPECIFIED VISCOELASTIC.
Patient SexUnknown